Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Withdrawal syndromes with antihypertensive therapy

Norman M Kaplan, MD
Section Editor
George L Bakris, MD
Deputy Editor
John P Forman, MD, MSc


Abrupt discontinuation of successful antihypertensive therapy can result in one of the following:

Relatively rapid, asymptomatic return of the blood pressure (BP) to pretreatment levels

Slower, asymptomatic return of BP to pretreatment levels

Rebound of the BP with symptoms and signs of sympathetic overactivity (a withdrawal syndrome)

Overshoot of the BP above pretreatment levels


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Mar 21, 2016.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
  1. Course of blood pressure in mild hypertensives after withdrawal of long term antihypertensive treatment. Medical Research Council Working Party on Mild Hypertension. Br Med J (Clin Res Ed) 1986; 293:988.
  2. Nelson M, Reid C, Krum H, McNeil J. A systematic review of predictors of maintenance of normotension after withdrawal of antihypertensive drugs. Am J Hypertens 2001; 14:98.
  3. Nelson MR, Reid CM, Krum H, et al. Short-term predictors of maintenance of normotension after withdrawal of antihypertensive drugs in the second Australian National Blood Pressure Study (ANBP2). Am J Hypertens 2003; 16:39.
  4. Stamler R, Stamler J, Grimm R, et al. Nutritional therapy for high blood pressure. Final report of a four-year randomized controlled trial--the Hypertension Control Program. JAMA 1987; 257:1484.
  5. Houston MC. Abrupt cessation of treatment in hypertension: consideration of clinical features, mechanisms, prevention and management of the discontinuation syndrome. Am Heart J 1981; 102:415.
  6. Lefkowitz RJ, Caron MG, Stiles GL. Mechanisms of membrane-receptor regulation. Biochemical, physiological, and clinical insights derived from studies of the adrenergic receptors. N Engl J Med 1984; 310:1570.
  7. Vanholder R, Carpentier J, Schurgers M, Clement DL. Rebound phenomenon during gradual withdrawal of clonidine. Br Med J 1977; 1:1138.
  8. Metz S, Klein C, Morton N. Rebound hypertension after discontinuation of transdermal clonidine therapy. Am J Med 1987; 82:17.
  9. Lilja M, Jounela AJ, Juustila HJ, Paalzow L. Abrupt and gradual change from clonidine to beta blockers in hypertension. Acta Med Scand 1982; 211:375.
  10. Mehta JL, Lopez LM. Rebound hypertension following abrupt cessation of clonidine and metoprolol. Treatment with labetalol. Arch Intern Med 1987; 147:389.
  11. Krukemyer JJ, Boudoulas H, Binkley PF, Lima JJ. Comparison of hypersensitivity to adrenergic stimulation after abrupt withdrawal of propranolol and nadolol: influence of half-life differences. Am Heart J 1990; 120:572.
  12. Psaty BM, Koepsell TD, Wagner EH, et al. The relative risk of incident coronary heart disease associated with recently stopping the use of beta-blockers. JAMA 1990; 263:1653.
  13. Miller RR, Olson HG, Amsterdam EA, Mason DT. Propranolol-withdrawal rebound phenomenon. Exacerbation of coronary events after abrupt cessation of antianginal therapy. N Engl J Med 1975; 293:416.
  14. Rangno RE, Nattel S, Lutterodt A. Prevention of propranolol withdrawal mechanism by prolonged small dose propranolol schedule. Am J Cardiol 1982; 49:828.